New Mexico, 2019

High Wind in New Mexico, May 27, 2019

May 27, 2019 · NWS EPZ · 2 events in 2 counties and zones

A strong upper low continued to move into Southern California as strengthening lee trough over eastern New Mexico helped bring gusty winds to the region. Southwest winds gusted to 82 mph around the Organ Mountains and Dona Ana County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low continued to move into Southern California as strengthening lee trough over eastern New Mexico helped bring gusty winds to the region. Southwest winds gusted to 82 mph around the Organ Mountains and Dona Ana County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 27, 1:00 PM MST, 0 minutes earlier.

Area forecast discussion, May 27, 1:00 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
200 PM MDT Mon May 27 2019

.SYNOPSIS...
Temperatures will be cooler on Tuesday behind a Pacific cold
front, with continued dry weather. Winds will also be lighter the
rest of the week. We begin a steady warming trend of Wednesday,
with temperatures returning the near normal by Friday. Our next
chance at precipitation looks to be Friday into the weekend as the
dryline pushes west and thunderstorm chances increase across west
Texas and south central New Mexico.

&&

.DISCUSSION...
Winds this afternoon seem to be on track, with gusts peaking
around 45 mph. A few areas of blowing dust are evident on
satellite, though much less spacial extent than what we saw
yesterday. Current water vapor imagery shows an upper closed low
centered over northern AZ, moving eastward. This low will progress
over CO overnight, with breezy winds across southern NM and far
west TX. A dry Pacific cold front will arrive tonight, with an
expected drop in temperatures for Tuesday. Highs on Tuesday will
run around 10 degrees below normal for late May, which means
lowlands highs in the low 80's. Dry, west flow behind the system
will keep winds breezy and skies mostly clear.

We'll begin a warming trend on Wednesday, with temperatures
returning back to near normal by the end of the week. A weak
upper shortwave passing through the mean longwave trough does
increase mid level moisture over the southern mountains, but right
now it looks like most if not all areas will remain dry.

The battle of dry vs moist air begins on Thursday as the upper
high over the U.S. Southeast retrogrades slightly and increases
the flow of Gulf moisture westward. Model guidance has been
inconsistent run-to-run with the westward extent of the dryline,
with the latest runs suggesting thunderstorm chances Friday and
Saturday as the dryline advects westward toward the Continental
Divide. Will need to see more consistency and agreement from long
term models, but for now have reintroduced thunderstorm chances
for the eastern half of our CWA. The better chances for rain
Fri/Sat will exist east of the Rio Grande, but we may have to push
that further west depending on how future model runs go.

&&

.AVIATION...Valid 28/00Z-29/00Z...
P6SM SKC-FEW250 through period. West winds will be on the
decrease this evening to AOB 12KTS at all terminals except KELP
where slightly stronger winds may persist through 12Z. W to SW
winds will increase again to 10-20KTS after 18Z.

&&

.FIRE WEATHER...
Winds will finally be on the decrease starting tomorrow and should
remain below critical speeds through the forecast period. Expect
slightly below normal temperatures for the next couple of days
before warming back up to near or slightly above normal by the
weekend. Relative humidities will remain low dropping into the
single digits most locations through Thursday before moisture
moves in from the east. Models still differ on how far west this
moisture push gets, but it looks like to around the Continental
Divide Friday before gradually pushing further east each day of
the weekend. Isolated to scattered showers and thunderstorms are
possible as far west as this moisture makes it. Vent rates will
remain very good to excellent for most of the area this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 59  84  58  86 /   0   0   0   0
Sierra Blanca           57  81  56  81 /   0   0   0   0
Las Cruces              50  79  51  82 /   0   0   0   0
Alamogordo              52  82  53  84 /   0   0   0   0
Cloudcroft              40  58  39  61 /   0   0   0  10
Truth or Consequences   49  80  55  82 /   0   0   0   0
Silver City             43  70  48  74 /   0   0   0   0
Deming                  47  79  49  82 /   0   0   0   0
Lordsburg               45  77  48  81 /   0   0   0   0
West El Paso Metro      58  83  58  85 /   0   0   0   0
Dell City               58  86  56  88 /   0   0   0   0
Fort Hancock            61  89  59  89 /   0   0   0   0
Loma Linda              56  78  56  80 /   0   0   0   0
Fabens                  59  85  58  87 /   0   0   0   0
Santa Teresa            53  82  53  84 /   0   0   0   0
White Sands HQ          59  81  59  84 /   0   0   0   0
Jornada Range           49  79  51  82 /   0   0   0   0
Hatch                   48  81  51  84 /   0   0   0   0
Columbus                52  82  55  84 /   0   0   0   0
Orogrande               54  81  55  84 /   0   0   0   0
Mayhill                 46  70  44  73 /   0   0   0  10
Mescalero               42  68  43  71 /   0   0   0  10
Timberon                41  67  40  70 /   0   0   0  10
Winston                 36  73  41  75 /   0   0   0  10
Hillsboro               45  78  50  80 /   0   0   0   0
Spaceport               46  79  50  82 /   0   0   0   0
Lake Roberts            36  71  41  75 /   0   0   0   0
Hurley                  41  73  45  76 /   0   0   0   0
Cliff                   35  78  40  81 /   0   0   0   0
Mule Creek              40  72  45  76 /   0   0   0   0
Faywood                 43  74  48  77 /   0   0   0   0
Animas                  44  81  48  83 /   0   0   0   0
Hachita                 44  79  47  81 /   0   0   0   0
Antelope Wells          47  81  49  82 /   0   0   0   0
Cloverdale              45  75  48  76 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for NMZ111>113.

     Wind Advisory until 7 PM MDT this evening for NMZ402>411-413>416.

TX...Red Flag Warning until 9 PM MDT this evening for TXZ055-056.

     Wind Advisory until 7 PM MDT this evening for TXZ418-419.

&&

30-Dennhardt/26-Grzywacz
Hazardous weather outlook, May 27, 3:30 AM MST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
430 AM MDT Mon May 27 2019

NMZ401>417-TXZ418>424-281300-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
430 AM MDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Windy this afternoon and early this evening with winds gusting
around 50 mph. Blowing dust will reduce the visibility to less than
a half mile over a few areas resulting in dangerous driving
conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few showers and thunderstorms possible Thursday night through
Saturday mostly for areas east of the Rio Grande. Heavy rains...hail
and wind gusts to 50 mph may occur with several storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogash

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Tularosa Basin

When
May 27, 1:00 PM MST to 6:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet

A Mesonet site 5 miles northeast of San Augustin Pass recorded a peak gust of 82 mph. Other gusts included 77 mph at San Augustin Pass, 67 mph at the White Sands Missile Range Main Post and 58 mph northeast of the Main Post.

High Wind, Southern Dona Ana County/Mesilla Valley

When
May 27, 1:00 PM MST to 6:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The Dripping Springs RAWS recorded a peak gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826749, 826751.